One Week at a Time

After the first day of my second treatment regimen, I was kind of expecting a restful boring few weeks ahead. I was not able to be left alone, drive, or take care of my kids independently so it made sense to expect someone to be here and be able to take it easy. I was also kind of itching to do things and so it was a difficult balance. It was a quest to get back to normal and feel productive, but also take it very easy. No problem, right?

[Read more…]

Sidestepping Side Effects – The Ones No One Discusses Part 1

So there are obvious side effects, like hair loss, that everyone knows about and thinks about when they contemplate what a cancer patient goes through. Then there is all this stuff people just do not like to talk about. Or it seems like at least talking about it is finally starting. For example, loss of independence, financial stress, loss of control, depression, anxiety, and lost time doing activities you enjoy to keep yourself emotionally healthy. I feel like I have done a good job pretending these don’t affect me, but they do. That Guy and my mom see it the most, followed closely by That Little Girl. It’s awful. And that is coming from someone who tries really hard to just suck it up and get through this.

Months ago a childhood friend and fellow cancer survivor and I were talking about how exactly it feels. There are not many cancer patients in my demographic when I go in to the doctor’s offices. Being diagnosed while pregnant is another special thing. Even having little ones at home makes me somewhat of an oddity when talking to the care team. Dealing with any or all of our own special circumstances changes how we cope as a family and patient. It is a rather lonely feeling no matter how many people we have loving and caring for us as a family, in the end it is all in me and on me.
[Read more…]

Yes I’m talking About My Nails Again

As I finish up with radiation, I am finding my nails are getting pretty awful again. I have had a ridge in them that is either a result of the SVC syndrome blood clots (someone suggested my hands were so swollen it pinched the nails beds) or the chemo drugs making them noticeably thinner. Either way, they are ripping low as that ridge grows out! And these ripped nails are getting caught on everything and every little one I touch. Must mean it is time to get a new spring color in my favorite polish, right? Check out the last time I talked about this Brittle Nail Side Effect here.

Back on Track

I had lost a week and missed my first scheduled infusion of this second chemotherapy treatment group as a result of the SVC Syndrome and time in the hospital. Now that I was out, I was ready to get back to it. Even though I had just been discharged the day prior, I had to meet with my oncologist to be cleared for treatment. They gave me an appointment for very early that next morning, before his normal appointment times start. No rest for the weary since we all know you don’t actually get to rest in the hospital!

[Read more…]

Sometimes It Is The Little Things

This could also be called, Sometimes It Is The Really Superficial Unimportant Things. Potato, Potahtoh. Either way, a few things that have been making me feel a little more like myself lately are worth noting. [Read more…]

Outta There!

When I last updated my treatment story, I wrote about having my port removed after nearly a week in the hospital being treated for SVC Syndrome and various blood clots. Here we are at day eight of my hospital stay and I wake up to find out that my “numbers” that measure the clotting of my blood were way out of range. So very far out, that they shut off my heparin for a few hours. Um, yeah, so remember that port out one day, go home plan? It didn’t happen.

[Read more…]

Sidestepping Side Effects – Mouth Sores

One of the most common side effects for both courses of chemotherapy drugs I have been given is mouth sores. Now, if you are like me, you are asking, what is that? I did not know and each time I went into the oncologist they would ask me if I had sores and I was like, “not that I know of.” “Oh, you’ll know,” was the response. So when they happened, all I can say is, “Yup, no mistaking that!”

[Read more…]

So Many Questions

This middle part of the week, as I continued to deflate, there were still a lot of questions. I was still stuck in bed. I was dizzy on and off. The left side of my face felt weird, including my eye, which is nerve wracking of course. No one had come to a consensus of whether I should be moving my legs around while I was in bed to prevent clots or if that would dislodge the clots I had.

[Read more…]

Sidestepping Side Effects – Rash

During my second group of chemotherapy drugs, I developed a rash on my face. The best way to describe it would be little white headed dots. They were all over my face, even along the rims of my eyes. As with any rash, getting to the cause and then taking steps to prevent it, took a few different doctors and treatments plans.

[Read more…]

All Puffed Up

So here we are, day two in the hospital, after a sleepless night and quite a day that led us here. That Guy was with me, my dad still hadn’t seen me so he came up at some point that morning. The doctors came around doing rounds. When I awoke, my arms and hands were even puffier than before! It seemed like this day brought even more questions than answers, which was very frustrating.

I was still very out of it. Some might say I always am, so just imagine how I was even worse. I was not allowed to eat solid food we found out and was not allowed to eat anything until after my IR check that day. Someone had allowed me to have dinner the night before, whoops! And that kind of sums up how everything went that day.

[Read more…]